Minnesota, 2019

Flood in Minnesota, September 11 to 18, 2019

September 11 to 18, 2019 · NWS ABR · 1 event in 1 county or zone

Heavy rainfall caused the West Branch of 12-Mile Creek near Dumont to flood for about a week in mid-September. 7 feet on the 14th and then back below flood stage on the 18th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Heavy rainfall caused the West Branch of 12-Mile Creek near Dumont to flood for about a week in mid-September. The creek rose above the flood stage of 6 feet on the 11th to 8.7 feet on the 14th and then back below flood stage on the 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Sep 11, 2:19 AM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Sep 11, 2:19 AM CST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
319 AM CDT Wed Sep 11 2019

.SHORT TERM...(Today through Thursday Afternoon)
Issued at 319 AM CDT Wed Sep 11 2019

Lingering rain showers over the eastern CWA will exit the region by
sunrise, but may linger across parts of the southern CWA into the
morning. Skies will remain cloudy through the day, with just some
scattered light showers throughout the day. Will see more widespread
shower and thunderstorm development west of the CWA during the
afternoon, which will then spread eastward during the evening and
overnight hours. Severe parameters have shifted southward with the
latest model runs and look to generally remain south of the CWA.
This has been noted by SPC shifting the slight risk area to the
south, with the ABR CWA now just in a marginal risk. Still looking at
the potential for locally heavy rainfall as the system moves
through, and with some locations having seen significant amounts of
rain in the past four days, will have to monitor for possible
flooding issues. Current indications are amounts will range from
around three quarters of an inch across the west, to in excess of
two inches across the southeast. Question then becomes just how
quickly the system pushes northeast on Thursday. The GFS and the
Canadian weaken the system and push it north far enough that not
much precipitation remains on Thursday. The ECMWF keeps it stronger
and slower, which would mean more precipitation for this area. For
now, will just stick with some chance POPs until things become
clearer.

High temperatures today will be mainly in the 60s, with low
temperatures tonight in the mid 50s to lower 60s. Highs on Thursday
will range from the mid 50s northwest to the upper 60s east.

.LONG TERM...(Thursday Evening through Tuesday)
Issued at 319 AM CDT Wed Sep 11 2019

Low pressure will be exiting the region Thursday night into Friday,
with wrap around rain showers expected mainly across the northern
CWA. Used CONSMOS for winds Thursday night through Friday also, as
the pressure gradient remains tight as the low exits. Models then
suggest a relatively quiet time period this weekend into next week,
with a warming trend in store. Upper level pattern tries to become a
bit more amplified across the CONUS, with a western U.S. trough and
a central U.S. ridge. The latest 00Z EC shows 850mb temps in the
+20s C surging northward into the plains Sunday through Tuesday of
next week. This would bring above normal temps to the region with
highs into the 80s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1224 AM CDT Wed Sep 11 2019

VFR skies/vsbys are expected to gradually lower to MVFR/IFR cigs
through early Wednesday morning. Areas of fog are also possible.
Widespread MVFR cigs are expected for late Wednesday morning and
afternoon. Showers and thunderstorms will spread from west to east
across the area during the late afternoon and evening hours.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Parkin
LONG TERM...TMT
AVIATION...Parkin
Hazardous weather outlook, Sep 11, 3:06 AM CST, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
406 AM CDT Wed Sep 11 2019

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-120915-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
406 AM CDT Wed Sep 11 2019 /306 AM MDT Wed Sep 11 2019/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Showers and thunderstorms will track from west to east across the
area late this afternoon into tonight. A few of the storms may be
strong to severe, but widespread severe weather is not expected.
However, locally heavy rainfall will be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Parkin

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Traverse

When
September 11, 5:30 AM CST to September 18, 2:30 AM CST
Where
Traverse County, 2.83 mi NE of Dumont to 4.38 mi NE of Dumont
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
45.750, -96.390

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856125.